Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 27, 2004, 1:11 PM CST for Beckham County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2004, 1:11 PM CST (19:11 UTC)
- Expired
- Mar 27, 2004, 2:00 PM CST
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Beckham County, OK
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 12:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:05 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 27, 11:05 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1105 AM CST SAT MAR 27 2004 LINE OF SHOWERS AND THUNDERSTORMS HAS SOLIDIFIED THIS MORNING AND CURRENTLY EXTENDS FROM MEDFORD AND CHEROKEE TO JUST EAST OF WEATHERFORD TO NEAR HOBART... FREDERICK AND INTO NORTHWEST WICHITA COUNTY. ANOTHER AREA OF SHOWERS IS MOVING THROUGH SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. POPS ARE BEING REDEFINED PER LATEST TRENDS. TO THE WEST OF THIS ACTIVITY... ATTENTION TURNS TO THE DRYLINE RACING EAST THROUGH THE TEXAS PANHANDLE. THE MIXING OF THE DRYLINE IS EXPECTED TO SLOW IN THE EASTERN PANHANDLES OR WESTERN OKLAHOMA AS MORNING SOUNDINGS SHOW DECENT LAYER OF MOISTURE AND CLOUD COVER WILL RETARD HEATING FOR A WHILE. MEANWHILE THE SURFACE COLD FRONT IS MOVING SOUTHEAST THROUGH WESTERN KANSAS AND SOUTHEASTERN COLORADO. ANOTHER SHORTWAVE APPEARS TO TAKE AIM ON THE AREA LATE THIS AFTERNOON... SO DO EXPECT THUNDERSTORM REDEVELOPMENT AT LEAST ALONG THE COLD FRONT. CONVECTION IS TRYING TO REDEVELOP ALONG THE DRYLINE BUT IS CURRENTLY BEING SHEARED APART. THERE IS STILL SOME UNCERTAINTY ABOUT REDEVELOPMENT ALONG THE DRYLINE THIS AFTERNOON. BUT IF REDEVELOPMENT DOES OCCUR... THERE WILL BE AN AREA OF SUFFICIENT INSTABILITY FOR SEVERE WEATHER. 500 MB TEMPERATURES LESS THAN -20 C MOVING INTO NORTHWEST OKLAHOMA WITH THIS SYSTEM WILL ALSO GIVE HIGH LAPSE RATES SUPPORTING SEVERE WEATHER. FORECAST UPDATE WILL BE OUT SHORTLY. MAIN CHANGES TO POPS AND INCREASE HIGHS TODAY IN THE SOUTHWEST. ...SPEG. -------------------------- 210 AM CST SAT MAR 27 2004 THE NEGATIVELY-TILTED UPPER TROUGH IS EXPECTED TO AFFECT WESTERN OK BY THIS AFTERNOON, HELPING TO DRIVE THE DRYLINE EAST. BY SUNSET, SEVERAL SUPERCELLS ARE POSSIBLE IN PARTS OF WESTERN OK NEAR THE DRYLINE. HOWEVER, THE DOMINANT STORM MODE IS EXPECTED TO BE A SQUALL LINE DEVELOPING ON THE DRYLINE/COLD FRONT THIS EVENING AND OVERNIGHT AS THE FRONT MOVES INTO SOUTHEAST OK BY SUNDAY MORNING. POPS WERE INCREASED TO LIKELY THIS AFTERNOON IN NORTHWEST OK WHERE THE COMBINATION OF INSOLATION, MOISTURE, AND DRYLINE CONVERGENCE IS EXPECTED TO BE BEST INITIALLY. REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS. THE GFS IS SLOWER THAN THE ETA IN MOVING OUT THE UPPER TROUGH. STILL, THERE MAY BE SOME POST-FRONTAL CLOUDS AROUND PART OF SUNDAY BEFORE CLEARING SUNDAY NIGHT. THE DRIER AIRMASS IS EXPECTED TO LAST INTO WEDNESDAY WITH TUESDAY MORNING HAVING THE COOLEST TEMPERATURES OF THE UPCOMING WEEK. THE NEXT CHANCE FOR RAIN COMES FRIDAY WITH THE APPROACH OF AN UPPER TROUGH IN THE WESTERN U.S. FCSTID = 9 OKC 76 56 69 44 / 40 40 40 10 HBR 77 52 69 44 / 30 40 20 10 SPS 78 59 70 46 / 30 30 20 10 GAG 76 44 67 38 / 70 30 00 10 PNC 74 52 67 42 / 40 70 20 10 DUA 77 61 71 49 / 30 40 40 10 .OUN... OK...NONE TX...NONE
Hazardous weather outlook, Mar 27, 12:00 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST SAT MAR 27 2004
OKZ004>048-050>052-TXZ083>090-281300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES NORTHERN... WESTERN... CENTRAL AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
TIMING...
THE RISK OF SEVERE THUNDERSTORMS WILL BE FROM EARLY THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON AND OVERNIGHT.
DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ACROSS
NORTHERN... CENTRAL AND SOUTHWEST OKLAHOMA EARLY THIS AFTERNOON.
THERE IS A SLIGHT CHANCE THAT SOME OF THIS ACTIVITY MAY BRIEFLY
REACH SEVERE CRITERIA.
SEVERE WEATHER WILL BECOME MORE LIKELY THIS AFTERNOON ACROSS WESTERN
OKLAHOMA AND SPREAD ACROSS THE AREA OVERNIGHT. THERE IS A DRYLINE
ACROSS THE EASTERN PORTION OF THE OKLAHOMA AND TEXAS PANHANDLE THAT
WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS
AFTERNOON. A COLD FRONT WAS MOVING SOUTHEAST THROUGH WESTERN
KANSAS...WHICH WILL MOVE INTO NORTHWEST OKLAHOMA BY THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT THIS
AFTERNOON. THESE THUNDERSTORMS WILL DEVELOP INTO A SQUALL LINE INTO
NORTHERN OKLAHOMA AND SPREAD SOUTH ALONG THE FRONT THROUGH THE
EVENING HOURS. COLD AIR ALOFT ASSOCIATED WITH THE MAIN STORM SYSTEM
WILL CREATE AN UNSTABLE ATMOSPHERE WHICH WILL SUPPORT SEVERE
THUNDERSTORMS...WITH THE PRIMARY SEVERE WEATHER CONCERN BEING
DAMAGING WINDS AND LARGE HAIL.
IN ADDITION... THUNDERSTORMS MAY ALSO DEVELOP ALONG THE DRYLINE IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. IF
THUNDERSTORMS DEVELOP... SEVERE WEATHER WILL BE LIKELY WITH THESE
STORMS. THE INSTABILITY AND THE WIND SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...
AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SUPERCELL
THUNDERSTORMS WILL BE FROM MID AFTERNOON TO MID EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING HOURS
TO THE SOUTH OF THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY CONTINUE BEYOND 6 AM SUNDAY MORNING IN PORTIONS OF
SOUTHERN... CENTRAL AND EASTERN OKLAHOMA. HOWEVER THE RISK OF SEVERE
WEATHER WILL BE DECREASING. THUNDERSTORMS RETURN TO THE FORECAST
THURSDAY AND FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
...SPEG.In the hours before
Special weather statement, Mar 27, 9:48 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 948 AM CST SAT MAR 27 2004 OKZ022-035-271600- KIOWA OK-WASHITA OK- 948 AM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND WASHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF GOTEBO AT 948 AM CST...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN KIOWA AND WASHITA COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Special weather statement, Mar 27, 10:32 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1032 AM CST SAT MAR 27 2004 OKZ007-271645- GRANT OK- 1032 AM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER POND CREEK AT 1032 AM CST... MOVING NORTHEAST AT 60 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Special weather statement, Mar 27, 11:57 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1157 AM CST SAT MAR 27 2004 OKZ021-033-034-271815- BECKHAM OK-GREER OK-HARMON OK- 1157 AM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF VINSON AT 1157 AM CST...MOVING NORTHEAST AT 45 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BECKHAM...GREER AND HARMON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Special weather statement, Mar 27, 12:22 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1222 PM CST SAT MAR 27 2004 OKZ009-271840- ELLIS OK- 1222 PM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 23 MILES SOUTHWEST OF HARMON AT 1222 PM CST...MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Local storm report, Mar 27, 12:34 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1234 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 11 S ERICK 35.05N 99.87W
03/27/2004 0.88 INCH BECKHAM OK TRAINED SPOTTER
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 12:26 PM CST | Severe Thunderstorm Warning | OUN | Beckham | 49 min |
| Mar 27, 12:30 PM CST | Severe Thunderstorm Warning | OUN | Ellis | 45 min |
| Mar 27, 12:50 PM CST | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
| Mar 27, 1:00 PM CST | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Marshall | 45 min |
| Mar 27, 1:14 PM CST | Severe Thunderstorm Warning | OUN | Dewey, Ellis | 31 min |
| Mar 27, 1:17 PM CST | Tornado Warning | OUN | Dewey, Woodward | 28 min |
| Mar 27, 1:44 PM CST | Tornado Warning | OUN | Woodward | 31 min |
| Mar 27, 1:46 PM CST | Severe Thunderstorm Warning | OUN | Custer, Roger Mills | 44 min |
| Mar 27, 1:48 PM CST | Severe Thunderstorm Warning | OUN | Dewey | 42 min |
| Mar 27, 1:57 PM CST | Severe Thunderstorm Warning | OUN | Beckham, Washita | 33 min |
| Mar 27, 2:13 PM CST | Tornado Warning | OUN | Woodward | 32 min |
| Mar 27, 2:27 PM CST | Severe Thunderstorm Warning | OUN | Custer | 48 min |
| Mar 27, 2:45 PM CST | Tornado Warning | OUN | Major, Woods, Woodward | 30 min |
| Mar 27, 2:53 PM CST | Tornado Warning | OUN | Custer | 37 min |
| Mar 27, 2:56 PM CST | Severe Thunderstorm Warning | OUN | Greer | 49 min |
| Mar 27, 3:11 PM CST | Severe Thunderstorm Warning | OUN | Coal, Hughes | 49 min |
| Mar 27, 3:14 PM CST | Tornado Warning | OUN | Woods | 31 min |
| Mar 27, 3:19 PM CST | Severe Thunderstorm Warning | OUN | Washita | 41 min |
| Mar 27, 3:30 PM CST | Tornado Warning | OUN | Custer, Dewey | 30 min |
| Mar 27, 3:39 PM CST | Tornado Warning | OUN | Alfalfa | 51 min |
| Mar 27, 4:00 PM CST | Severe Thunderstorm Warning | OUN | Washita | 45 min |
| Mar 27, 4:00 PM CST | Tornado Warning | OUN | Blaine, Dewey | 45 min |
| Mar 27, 4:02 PM CST | Severe Thunderstorm Warning | OUN | Washita | 43 min |
| Mar 27, 4:31 PM CST | Tornado Warning | OUN | Washita | 29 min |
| Mar 27, 4:44 PM CST | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 46 min |
| Mar 27, 4:49 PM CST | Tornado Warning | OUN | Custer | 26 min |
| Mar 27, 5:13 PM CST | Tornado Warning | OUN | Custer | 32 min |
| Mar 27, 5:14 PM CST | Severe Thunderstorm Warning | OUN | Woods, Woodward | 46 min |
| Mar 27, 5:15 PM CST | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
| Mar 27, 5:26 PM CST | Tornado Warning | OUN | Blaine, Caddo | 49 min |
| Mar 27, 5:57 PM CST | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods, Woodward | 48 min |
| Mar 27, 5:58 PM CST | Severe Thunderstorm Warning | OUN | Garfield | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.